Getting a rash after surgery is more common than you might think. Your body is exposed to foreign materials and substances from beginning until the end of your procedure, so different bodily reactions are unsurprising.
But when should you draw the line between a common reaction to a cause of concern? Rashes can be treated at home, but there are special cases where they may lead to infections and worser conditions. After all, they are a sign of discomfort for your body.
Rash After Surgery? How Did This Happen?
Irritant Contact Dermatitis
A rash after surgery can be most likely caused by contact dermatitis, which affects 15-20% of people at some point in their lifetimes. There are several possible causes of contact dermatitis but it all boils down to one’s skin coming in contact with an “irritant.”
Once these irritants—either chemical, biological, and physical—come in contact with skin, the skin becomes irritated or inflamed.
One person’s irritant can be different from others’ because skin triggers vary from person to person. However, their sources are commonly identified—they can be found in clothing dyes, cosmetics (powders, lotions, etc), plants, and even rubbing alcohol.
Symptoms of contact dermatitis include itching, burning, swelling, blistering, and discoloration. Visible rashes, skin scales, and bumps are also visual markers.
There is no clear data on how many people get a rash after surgery, but it is said that people who suffer from contact dermatitis before a surgery have a higher chance of getting it again after.
Should you experience a rash after surgery, monitor your symptoms and go to your local medical professionals for further treatment. Irritants coming in contact with skin and creating rashes is one thing, but infections are another.
Allergic Contact Dermatitis
Another reason why you may get a rash after surgery is because of allergic contact dermatitis, which is basically your skin getting irritated or inflamed by allergens, not irritants.
People who undergo surgery may not know about how allergic they are to some forms of medication or surgical equipment. Pain relievers and antibiotics, which can be used by millions of people post-surgery, often cause these rashes.
To others, rashes after surgery are caused by a mix of medications such as antibiotics and laxatives or anticoagulants and diuretics. Medicine dye and contrast dyes—which are added for the visual look of the medicine—also cause allergic reactions.
These rashes can present themselves in different ways: as discolored areas, as measle-like pimples, and even as thick skin scales. There are also other combinations of medicine and post-surgical care which can create rashes for your body.
Like the note above, it is important to monitor these symptoms and see your body has been adapting to your new life after undergoing surgery. Rashes can be a sign of anaphylaxis too, which is a life-threatening allergic reaction.
Treatment for Rash After Surgery
For the most part, rashes after surgery can be treated with over-the-counter creams and proper skin care (such as using a cold compress on the sensitive skin area). These rashes should go away only in a span of a few days or weeks.
There are many ways to treat skin rashes; your doctor may also prescribe you antihistamines, antibiotics, steroid pills, and topical creams.
However, they may also just change your post-surgical medication prescriptions—it all depends on what caused it. Avoiding irritants and allergens is one sure way to veer your skin away from your rashes spreading.
Should you realize that your skin has not been adapting as well as you thought it would after surgery, then consider seeking advice from a medical professional. Scratching rashes too much can result in skin infections and can worsen your condition.